OUP user menu

Editor-in-Chief

Laurence J. Egan, Ireland

Associate Editors

Maria T. Abreu, USAShomron Ben-Horin, IsraelSilvio Danese, ItalyPeter Lakatos, HungaryMiles Parkes, UKGijs van den Brink, NLSéverine Vermeire, Belgium

3.562
4.023

Published on behalf of

Bell's palsy in a patient receiving adalimumab for Crohn's disease

Lucy Xi Lu, John Kenneth Marshall
DOI: http://dx.doi.org/10.1016/j.crohns.2012.07.017 e115 First published online: 1 April 2013

Dear Sir,

Adalimumab is a tumor necrosis factor (TNF)-α antagonist used to treat immune-mediated inflammatory disorders, but it also increases the risks of opportunistic infections.1 We present a case of Bell's palsy due to herpes simplex virus (HSV) in a patient on adalimumab for Crohn's disease, which we believe is the first description of Bell's palsy on adalimumab. A 43-year-old woman with severe Crohn's disease developed small painful erythematous ulcers on her buccal mucosa and lips, fever and right-sided facial palsy after 3 years of treatment with adalimumab (40 mg biweekly). She had recurrent herpes simplex infections of the mouth and she was diagnosed with Bell's palsy secondary to HSV. Adalimumab was stopped and valacyclovir 1000 mg tid was started for 7 days. Since she was already immunocompromised, she was not given corticosteroids. Her symptoms improved, and adalimumab was restarted a week after completion of valacyclovir. Four days after reinitiation of adalimumab, the patient's oral lesions and fever recurred and her facial palsy worsened. Valacyclovir was restarted, and her symptoms gradually resolved. Adalimumab was discontinued. This patient's Crohn's disease was subsequently managed surgically.

Bell's palsy is an idiopathic peripheral facial nerve paralysis resulting in sudden onset of unilateral facial weakness. The pathogenesis of Bell's palsy remains controversial but it has been suggested that reactivation of HSV may play a major role, through inflammation of the facial nerve.2 Other infectious causes related to acute facial paralysis include herpes zoster reactivation, HIV and Lyme disease.3

No adverse events of Bell's palsy have been reported in 9657 patient-years of adalimumab therapy for rheumatoid arthritis, with or without other disease-modifying drugs, in the manufacturer's placebo-controlled clinical trials and associated open-label extensions (Data on file, rheumatoid arthritis integrated summary of safety, Abbott Laboratories, Limited). A literature search identified only one case report of facial palsy during etanercept treatment that was attributed to neuroborreliosis.4

In immunocompromised patients, antiviral agents have been shown in randomized controlled studies to decrease pain and duration of HSV infections, and to facilitate healing of oral lesions when compared to placebo.5 The optimal dose is undefined but evidence suggests acyclovir 200 to 400 mg 3 to 5 times a day or valacyclovir 500 to 1000 mg bid to tid for 7 to 10 days are appropriate regimens. Our immunosuppressed patient was treated with valacyclovir 1000 mg tid and improved after 7 days of therapy. Unfortunately, her HSV recurred after adalimumab was restarted. It may have been possible to use prophylactic antiviral therapy to suppress HSV recurrence in our patient.

Patients with Bell's palsy are at significant risk of developing permanent facial paralysis and corneal damage. Clinicians should be aware that Bell's palsy can be a complication of adalimumab therapy and be prepared to manage it appropriately.

Conflict of interest

Lucy Xi Lu has no conflict of interest to declare.

John Kenneth Marshall has received honoraria for consulting and/or speaking from Abbott, Aptalis, Ferring, Janssen, Optimer, Shire and Takeda.

References